Home » Frequently asked Questions on Health » Is Vigabatrin a safe medicine for treating infantile spasms?

Is Vigabatrin a safe medicine for treating infantile spasms?

Q: My 8 years old son is under treatment for infantile spasm with Vigabatrin for the last 7 years. He is now a retarded child with an IQ level below 20%. How can my child be treated? Is Vigabatrin a safe medicine to be given or such a prolonged time?

A:Infantile spasms or West Syndrome, as in your child's case, is a devastating epileptic disorder of infancy in which less than 25% children have a good prognosis. In case your child has had no fits (jerks, head drops, frequent eye blinking, blank spells etc) for 2 years, you should get a sleep EEG done. If the EEG is normal, one can do a gradual withdrawal of medicines. If the EEG shows epileptiform activity, then there is a high chance of relapse of fits on stopping medicines. Further, since your child has been on Vigabatrin for a long time, a change of this drug to another should be considered because about 30% of patients who receive this medicine for more than 1 year develop retinal/ optic nerve damage.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------